MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Catalog Number 1DLMCP02
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 01/15/2014
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: ¿ (b)(6) 2012: (b)(6) hospital.(b)(6), md.Indications: ¿the patient is a 64-year-old male with history of alcoholic cirrhosis status post olt on (b)(6) 2010 who subsequently went on to develop an incisional hernia along the left subcostal aspect of his incision.He presents today for elective repair.¿ implant procedure: incisional hernia repair with mesh.[implant: gore® dualmesh® plus biomaterial, 1dlmcp02/9063105, 8cm x 12cm x 1mm thick] implant date: (b)(6), 2012 [hospitalization dates (b)(6), 2012] ¿ (b)(6) 2012: (b)(6) hospital.(b)(6), md.Dictated by (b)(6), md.Operative report.Assistant: (b)(6).Preoperative diagnosis: incisional hernia.Status post orthotopic liver transplant.Postoperative diagnosis: incisional hernia.Status post orthotopic liver transplant.Anesthesia: general.Estimated blood loss: minimal.Complications: none.¿ wound classification: ¿clean.¿ ¿ findings: ¿incisional hernia along the left subcostal portion of liver transplant incision.¿ ¿ procedure: ¿after informed consent was obtained, anesthesia was induced.The patient was prepped and draped in the usual sterile fashion.Two grams of ancef were given before incision.We made our incision approximately 10 cm in the right subcostal area along his old incision with a 10 blade, and we dissected this down through the subcutaneous tissues until we reached the hernia sac which were excised with electrocautery and sent off to pathology for permanent sectioning.We then freed up the inferior most part of the fascia from some omentum that was stuck there.We ensured that we had meticulous hemostasis there.We then fashioned a piece of dual mesh plus on all sides using a running 2-0 prolene suture.Once our repair was complete, we irrigated with normal saline.We closed the skin with staples.The patient was extubated and sent to the pacu in stable condition.There are no complications.Please note that dr.(b)(6), the attending, was present throughout the duration of the procedure.¿ ¿ (b)(6) 2012: (b)(6) hospital.Implant record.¿mesh dualmesh plus¿.Site: ¿incisional ventral hernia.¿ cat #: ¿1dlmcp02.¿ lot #: ¿9063105.¿ size: ¿8x12x1cm.¿ expiration date: ¿(b)(6) 2014.¿ manufacturer: ¿w.L.Gore.¿ quantity: ¿(b)(4).¿ ¿ pathology report was not provided.Explant preoperative complaints: ¿ (b)(6) 2014 [dated (b)(6) 2014 in error in operative report]: (b)(6) hospital.(b)(6), md.Indications: ¿the patient is a 66-year-old, white male, who has undergone liver transplantation.After his liver transplant, he developed an incisional hernia and this was repaired with gore-tex mesh.He did well for over a year with this, but in the last 6 months developed an episode of cholangitis which may have been the source of seeding his gore-tex mesh and it has subsequently become infected with open drainage from the left side of his incision.He has [sic] taken in the operating room for removal of the infected mesh and replacement of the mesh with stratus [sic], a biologic material.¿ explant procedure: 1.Removal of infected gore-tex mesh from abdominal incision.2.Hernia repair with strattice mesh.Explant date: (b)(6), 2014 [hospitalization (b)(6), 2014] ¿ (b)(6) 2014 [dated (b)(6) 2014 in error in operative report]: (b)(6) hospital.(b)(6), md.Operative report.Assistant: (b)(6), medical student.Preoperative diagnosis: infected gore-tex mesh hernia.Postoperative diagnosis: infected gore-tex mesh hernia.Anesthesia: general.Estimated blood loss: 50 ml.Complications: none.¿ wound classification: ¿clean [dated (b)(6) 2014 ].¿ ¿ procedure: ¿after smooth induction of general anesthesia, and foley catheter placement, the entire abdomen was prepped with chloraseptic and draped as a sterile field.The left upper quadrant original liver transplant incision was re-entered by incising through the old scar, including the infected area.The skin around the area of infected gore-tex, which was grossly exposed was excised in order to remove infected skin tissue.The gore-tex mesh had pulled away from the medial aspect of the hernia.The gore-tex mesh was completely excised to remove to source of infection.Effort was then made to mobilize the fascial edges and this included a large area of the left upper quadrant that was approximately 16 cm in transverse dimension.Underlying omentum was taken down with electrocautery.Care was taken to achieve good hemostasis.A 16 x 20 cm strattice was then placed in the incision, such that it overlapped by at least 2 cm on all edges of the fascia.This was placed as an underlay and the strattice was sutured to the fascial edges using interrupted mattress sutures of 0 prolene.These were placed around the entire circumference of the hernia to secure all of the strattice to the edges of the hernia, such that there were no gaps to allow any bowel to herniate through.The operative field was irrigated with sterile saline.The skin was closed with skin staples.The patient was transported stable and extubated to the recovery room having tolerated the procedure well.¿ ¿ pathology report was not provided.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6), 2012 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6), 2014, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removed due to infection.Mesh had pulled away from the medial aspect of the hernia.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.¿based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.¿these may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.¿the above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key18083198
Report Number3003910212-2023-01518
Device Sequence Number17839769
Product Code FTL
UDI-Device Identifier00733132601097
UDI-Public00733132601097
Combination Product (Y/N)Y
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2014
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/28/2014
Device Catalogue Number1DLMCP02
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/23/2023
Supplement Date Received by Manufacturer10/23/2023
Not provided
Initial Report FDA Received Date11/07/2023
Supplement Report FDA Received Date03/14/2024
04/30/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/30/2011
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age66 YR
Patient SexMale
Patient Weight113 KG